Alert archive / Kansas / High Wind Warnings in 2023

High Wind Warning 8, NWS Dodge City, KS

October 12, 202313 counties in Kansas

NWS Dodge City, KS issued this high wind warning at Oct 12, 2023, 2:07 AM CDT for 13 counties in Kansas. It took effect at Oct 12, 2023, 10:00 PM CDT. It was in force for 18 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 12, 2023, 2:07 AM CDT (07:07 UTC)
In effect from
Oct 12, 2023, 10:00 PM CDT
Expired
Oct 13, 2023, 4:00 PM CDT
In force
18 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hamilton County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 62 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 10:16 AM CDTNON-TSTM WND GST 644 Wnw Ogallah, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

471 
WWUS73 KDDC 120707
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
207 AM CDT Thu Oct 12 2023

KSZ030-031-043>045-122100-
/O.UPG.KDDC.HW.A.0007.231013T0300Z-231013T1800Z/
/O.NEW.KDDC.HW.W.0008.231013T0300Z-231013T2100Z/
Trego-Ellis-Scott-Lane-Ness-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, and Ness City
207 AM CDT Thu Oct 12 2023

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
CDT FRIDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Trego, Ellis, Scott, Lane and Ness Counties.

* WHEN...From 10 PM this evening to 4 PM CDT Friday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages possible. Travel will be difficult, especially 
  for high profile vehicles. Blown dust and lowered visibility 
  might also be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
5 follow-up statements
712 
WWUS73 KDDC 122004
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
304 PM CDT Thu Oct 12 2023

KSZ030-031-043>045-130600-
/O.CON.KDDC.HW.W.0008.231013T0300Z-231013T2100Z/
Trego-Ellis-Scott-Lane-Ness-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, and Ness City
304 PM CDT Thu Oct 12 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
4 PM CDT FRIDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Trego, Ellis, Scott, Lane and Ness Counties.

* WHEN...From 10 PM this evening to 4 PM CDT Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
060 
WWUS73 KDDC 122325
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
625 PM CDT Thu Oct 12 2023

KSZ046-061>065-077-078-131200-
/O.EXA.KDDC.HW.W.0008.231013T0300Z-231013T2100Z/
Rush-Hamilton-Kearny-Finney-Hodgeman-Pawnee-Gray-Ford-
Including the cities of La Crosse, Syracuse, Lakin, Deerfield, 
Garden City, Jetmore, Hanston, Larned, Cimarron, Montezuma, 
and Dodge City
625 PM CDT Thu Oct 12 2023 /525 PM MDT Thu Oct 12 2023/

...HIGH WIND WARNING IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS
EVENING TO 4 PM CDT /3 PM MDT/ FRIDAY...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph 
  expected. 

* WHERE...Rush, Hamilton, Kearny, Finney, Hodgeman, Pawnee, Gray
  and Ford counties. 

* WHEN...From 10 PM this evening to 4 PM CDT Friday.

* IMPACTS...Minor structural damage is possible. Isolated power
  outages are possible. Travel will be difficult, especially for
  high profile vehicles. Areas of blowing dust will limit
  visibility at times. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Areas of blowing dust and strong cross winds will make driving
difficult to dangerous at times. Motorists of high profile
vehicles should use extreme caution. Some limited structural
damage is possible. 

&&

$$

KSZ030-031-043>045-131200-
/O.CON.KDDC.HW.W.0008.231013T0300Z-231013T2100Z/
Trego-Ellis-Scott-Lane-Ness-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, and Ness City
625 PM CDT Thu Oct 12 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
4 PM CDT FRIDAY...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph 
  expected. 

* WHERE...Trego, Ellis, Scott, Lane and Ness Counties.

* WHEN...From 10 PM this evening to 4 PM CDT Friday.

* IMPACTS...Minor structural damage is possible. Isolated power
  outages are possible. Travel will be difficult, especially for
  high profile vehicles. Areas of blowing dust will limit
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Areas of blowing dust and strong cross winds will make driving
difficult to dangerous at times. Motorists of high profile
vehicles should use extreme caution. Some limited structural
damage is possible. 

&&

$$

Turner
598 
WWUS73 KDDC 130647
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
147 AM CDT Fri Oct 13 2023

KSZ061-132100-
/O.NEW.KDDC.FZ.A.0004.231014T0600Z-231014T1500Z/
/O.CON.KDDC.HW.W.0008.000000T0000Z-231013T2100Z/
Hamilton-
Including the city of Syracuse
1247 AM MDT Fri Oct 13 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

* WHAT...For the High Wind Warning, northwest winds 35 to 45 mph
  with gusts up to 65 mph. For the Freeze Watch, sub-freezing 
  temperatures as low as 30 possible.

* WHERE...Hamilton County.

* WHEN...For the High Wind Warning, until 3 PM MDT this 
  afternoon. For the Freeze Watch, from late tonight through 
  Saturday morning.

* IMPACTS...Minor structural damage is possible. Isolated power
  outages are possible. Travel will be difficult, especially for
  high profile vehicles. Areas of blowing dust will limit
  visibility at times. Frost and freeze conditions could kill
  crops, other sensitive vegetation and possibly damage 
  unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Areas of blowing dust and strong cross winds will make driving
difficult to dangerous at times. Motorists of high profile
vehicles should use extreme caution. Some limited structural
damage is possible. 

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ030-031-043>046-062>065-077-078-132100-
/O.CON.KDDC.HW.W.0008.000000T0000Z-231013T2100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee-
Gray-Ford-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Lakin, 
Deerfield, Garden City, Jetmore, Hanston, Larned, Cimarron, 
Montezuma, and Dodge City
147 AM CDT Fri Oct 13 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Minor structural damage is possible. Isolated power
  outages are possible. Travel will be difficult, especially for
  high profile vehicles. Areas of blowing dust will limit
  visibility at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Areas of blowing dust and strong cross winds will make driving
difficult to dangerous at times. Motorists of high profile
vehicles should use extreme caution. Some limited structural
damage is possible. 

&&

$$

KSZ074-132100-
/O.NEW.KDDC.FZ.A.0004.231014T0600Z-231014T1500Z/
Stanton-
Including the city of Johnson City
147 AM CDT Fri Oct 13 2023

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 31 possible.

* WHERE...Stanton County.

* WHEN...From late tonight through Saturday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
331 
WWUS73 KDDC 131805
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
105 PM CDT Fri Oct 13 2023

KSZ061-140215-
/O.UPG.KDDC.FZ.A.0004.231014T0600Z-231014T1500Z/
/O.NEW.KDDC.FZ.W.0006.231014T0600Z-231014T1500Z/
/O.CON.KDDC.HW.W.0008.000000T0000Z-231013T2100Z/
Hamilton-
Including the city of Syracuse
1205 PM MDT Fri Oct 13 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
SATURDAY...

* WHAT...For the High Wind Warning, north winds 30 to 40 mph 
  with gusts up to 60 mph. For the Freeze Warning, sub-freezing 
  temperatures as low as 30 expected.

* WHERE...Hamilton County.

* WHEN...For the High Wind Warning, until 3 PM MDT this 
  afternoon. For the Freeze Warning, from midnight tonight to 9 
  AM MDT Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles. Frost and freeze
  conditions will kill crops, other sensitive vegetation and
  possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ074-140215-
/O.UPG.KDDC.FZ.A.0004.231014T0600Z-231014T1500Z/
/O.NEW.KDDC.FZ.W.0006.231014T0600Z-231014T1500Z/
Stanton-
Including the city of Johnson City
105 PM CDT Fri Oct 13 2023

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Stanton County.

* WHEN...From 1 AM to 10 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ084-140215-
/O.NEW.KDDC.FZ.W.0006.231014T0600Z-231014T1500Z/
Morton-
Including the city of Elkhart
105 PM CDT Fri Oct 13 2023

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Morton County.

* WHEN...From 1 AM to 10 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ030-031-043>046-062>065-077-078-132100-
/O.CON.KDDC.HW.W.0008.000000T0000Z-231013T2100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee-
Gray-Ford-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Lakin, 
Deerfield, Garden City, Jetmore, Hanston, Larned, Cimarron, 
Montezuma, and Dodge City
105 PM CDT Fri Oct 13 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...Northwest winds 35 to 40 mph with gusts up to 60 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
943 
WWUS73 KDDC 132038
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
338 PM CDT Fri Oct 13 2023

KSZ061-140500-
/O.EXP.KDDC.HW.W.0008.000000T0000Z-231013T2100Z/
/O.CON.KDDC.FZ.W.0006.231014T0600Z-231014T1500Z/
Hamilton-
Including the city of Syracuse
238 PM MDT Fri Oct 13 2023

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
MDT SATURDAY...
...HIGH WIND WARNING WILL EXPIRE AT 3 PM MDT THIS AFTERNOON...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Hamilton County.

* WHEN...From midnight tonight to 9 AM MDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ030-031-043>046-062>065-077-078-132145-
/O.EXP.KDDC.HW.W.0008.000000T0000Z-231013T2100Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee-
Gray-Ford-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Lakin, 
Deerfield, Garden City, Jetmore, Hanston, Larned, Cimarron, 
Montezuma, and Dodge City
338 PM CDT Fri Oct 13 2023

...HIGH WIND WARNING WILL EXPIRE AT 4 PM CDT THIS AFTERNOON...

$$

KSZ074-084-140500-
/O.CON.KDDC.FZ.W.0006.231014T0600Z-231014T1500Z/
Stanton-Morton-
Including the cities of Johnson City and Elkhart
338 PM CDT Fri Oct 13 2023

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
SATURDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Stanton and Morton Counties.

* WHEN...From 1 AM to 10 AM CDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind warning went out at Oct 11, 11:00 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Oct 11, 11:00 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1100 PM CDT Wed Oct 11 2023

...updated aviation...

.UPDATE...
Issued at 735 PM CDT Wed Oct 11 2023

Evening surface analysis outlined a dryline draped over SW KS,
which also showed up on infrared satellite imagery near US 83.
Dewpoints were in the 30s and 40s west of the dryline, with 50s
and lower 60s east of it. Strong closed cyclone over the northern
Great Basin currently will move quickly to near Cheyenne, Wyoming
7 am Thursday, and into central Nebraska Thursday evening. This is
a classic synoptic dryslot for SW KS, and the short term forecast
is dry (pops < 15%). South winds will remain elevated tonight, in
response to a strong low level jet and cyclogenesis north of
SW KS. Winds will gust 20-25 mph all night, deterring radiational
cooling, with temperatures struggling to get below 60 for central
and eastern zones through Thursday morning. Increased wind/wind
gust grids to the 90%ile NBM Thursday through Friday. Southwest
winds will be strong Thursday afternoon behind the surging
dryline, with 18z MAV forecasting sustained 30 mph winds at DDC at
4 pm. Regarding fire weather watch Thursday, updated grids
support a red flag warning for much of SW KS. Temperature gradient
will be substantial at peak heating, ranging from near 70
northwest to near 90 southeast. Cold front will race through
Thursday evening, with intense northwest winds beginning Friday
morning. High wind criteria (gusts 58+ mph) appear most likely
across the northwest zones and along US 83.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 215 PM CDT Wed Oct 11 2023

WV imagery indicates an upper level trough of low pressure sliding
east-southeast through the Pacific Northwest. Near the surface, a
strong lee side trough of low pressure is anchored in eastern
Colorado.

Minimal chances (generally less than 20%) at best exist for rain
showers across portions of west central and central Kansas late
Thursday as a broad scale upper level trough turns east through the
Great Basin tonight, then developing into a closed low as it
transitions the northern Colorado Rockies into the high plains of
northeast Colorado. Near the surface, low pressure developing in
northeast Colorado in response to the approaching system tonight
will deepen as it begins to lift northeast into southwest Nebraska
Thursday. Meanwhile, an attendant dryline is projected to advance
east through southwest Kansas, limiting instability and essentially
dryslotting much of the forecast area, fitting with the NBMv4.1
showing only a 10% probability of 12-hr QPF exceeding 0.1 of an
inch painted across a very slim portion of our most eastern zones
in central/south central Kansas.

Well above normal temperatures are to be expected tonight as
prevailing southerlies continue to pull slightly warmer air into
southwest/central Kansas. Look for lows generally down into the
50s(F) across west central Kansas and extreme southwest Kansas to
the 60s(F) in south central Kansas. A wide range of temperatures
remain forecast for Thursday, particularly dependent on the timing
of a cold front projected to push through western Kansas by Thursday
evening. Well above normal temperatures are still expected across
south central Kansas where there remains a 80-90% probability that
highs exceed 80F. Highs may struggle to reach the 70s(F) farther
west in west central Kansas.

.LONG TERM...(Friday through Wednesday)
Issued at 215 PM CDT Wed Oct 11 2023

A relatively drier pattern remains in the forecast over the weekend
and into the early part of next week as medium range ensembles indicate
a strong upper low exiting east through the Upper Midwest Friday while
weak ridging aloft begins to build in across Intermountain West, then
further amplifying in place through at least Sunday. The main focus
will be on the potential for strong to high winds Friday. A strong
cold front associated with a deepening surface low lifting northeast
into southwest Nebraska is projected to sweep southeast through western
Kansas Thursday night, giving way to a tight pressure gradient developing
across western Kansas Friday as the low shifts farther east into eastern
Nebraska. As a result, strong gusty northwest winds are forecast during
the day with the NBMv4.1 showing a 50-70% probability of 24-hr wind
gusts exceeding 55mph across portions of west central and central Kansas.
A High Wind Watch remains in effect for Friday

Below normal temperatures are forecast early in the period as much
cooler spreads through western Kansas, lowering H85 temperatures
well below 10C across much of central and southwest Kansas. The
SREF Ensemble Mean indicates afternoon highs Friday ranging from
the mid/upper 50s(F) in west central Kansas to the lower/mid
60s(F) in south central Kansas. Similar temperatures are expected
Saturday as surface high pressure building in across the Dakotas
extends farther south into the high plains of western Kansas,
reinforcing the colder air mass with H85 temperatures already in
the single digits(C) dropping closer to 0C. The NBMv4.1 shows a
50-70% probability of temperatures dropping slightly below
freezing in west central Kansas early Saturday morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1111 PM CDT Wed Oct 11 2023

A few things of concern during this TAF pd:

LLWS:
A strong LLJ of 50 kt will keep winds strong through the overnight period.
LLWS is expected across the terminals through the early morning.

CIGS:
MVFR stratus is possible across KHYS this morning. Improvement
back to VFR is expected for KHYS as the morning continues and the stratus
erodes. VFR conditions are expected elsewhere.

WINDS:
Very strong SW to W winds of 25 to 30 kt expected today across the terminals.
Gusts of 35 to 40 kt are also expected. A cold front will start
to approach the terminals this evening with winds becoming NW.
Very strong NW winds expected Friday outside of the TAF pd.

&&

.FIRE WEATHER...
Issued at 230 PM CDT Wed Oct 11 2023

A developing surface low in northeast Colorado tonight is projected
to lift northeast into southwest Nebraska Thursday as a strong upper
level system approaches from the northwest. Meanwhile, an attendant
dryline to the surface low is expected to push east through much of
west central/southwest Kansas through late afternoon, allowing much
drier air to fill in behind it...and with peak heating during the
afternoon result in low relative humidity values down around 10 to
20%. Meanwhile, the strengthening surface low lifting into southwest
Nebraska will create a tight pressure gradient across western Kansas,
resulting in gusty winds with stronger winds aloft mixing down with
increased daytime heating. A Fire Weather Watch has been issued for
all of southwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  84  44  58 /   0   0   0   0
GCK  54  77  42  56 /   0   0   0   0
EHA  54  79  41  63 /   0   0   0   0
LBL  55  83  42  60 /   0   0   0   0
HYS  61  82  44  56 /   0  10  10   0
P28  64  90  50  66 /   0  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for KSZ030-031-043>046-061>065-074>080-084>089.

High Wind Watch from Thursday evening through Friday afternoon
for KSZ030-031-043>045.

&&

UPDATE...Turner
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Sugden
FIRE WEATHER...JJohnson
Hazardous weather outlook, Oct 11, 4:35 AM CDT, 21 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
435 AM CDT Wed Oct 11 2023

KSZ030-031-043>046-061>066-074>081-084>090-120945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
435 AM CDT Wed Oct 11 2023 /335 AM MDT Wed Oct 11 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Critical fire weather conditions are predicted this afternoon
across extreme southwest Kansas. See the latest fire weather
message (TOPRFWDDC) for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong northwest winds are expected late Thursday night and
through the morning Friday. Wind gusts are forecast to reach 50
to 55 miles per hour, especially along the I-70 corridor.

Critical fire weather conditions are forecast for Thursday
afternoon across much of southwestern Kansas. See the latest fire
weather message (TOPRFWDDC) for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 2:00 AM CDTRed Flag WarningDDCClark, Comanche, Edwards, Ellis, Finney, Ford and 18 more17 hr
Oct 12, 5:14 PM CDTSpecial Weather StatementDDCEllis, Ness, Rush, Trego61 min
Oct 12, 6:26 PM CDTSpecial Weather StatementDDCEllis, Rush34 min

Nearby

High Wind Warnings in Kansas, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.